Alert archive / North Carolina / Small Craft Advisories in 2018

Small Craft Advisory 108, NWS Newport/Morehead City, NC

December 21, 2018

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 21, 2018, 6:41 AM EST. It took effect at Dec 21, 2018, 1:00 PM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 6:41 AM EST (11:41 UTC)
In effect from
Dec 21, 2018, 1:00 PM EST
Expired
Dec 23, 2018, 12:45 AM EST
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 3:41 AM EST, 3 hours earlier.

Area forecast discussion, Dec 21, 3:41 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
341 AM EST Fri Dec 21 2018

.SYNOPSIS...
A strong area of low pressure will impact the Southeast through
tonight. High pressure will pass to the south this weekend. A
dry front will pass through early Monday. High pressure will
pass through Tuesday and Wednesday. The next storm system will
approach from the west Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 AM Fri...The primary band of moisture convergence has
moved offshore early this morning, and low level moisture is
beginning to trend down across the area. With no significant
features remaining to produce heavy rainfall, the Flash Flood
Watch has been cancelled. Expect scattered light
rainfall/showers to continue as we remain within the warm sector
of a robust and complex low pressure system harassing the
eastern seaboard.

Today...Generally scattered rainfall will continue through the
day as elevated low level moisture content very slowly wanes and
a powerful, dynamic low pressure systems remains over the
eastern US. Weak negative vorticity advection aloft may lead to
a lull in the precip coverage, and even allow some breaks in
the clouds to form later this morning as the strong upper jet
moves overhead. While the threat for periods of mainly light
rainfall will continue through the afternoon, the main story is
the wind. A temporary weakening of the local gradient through
midday will give way to gusty winds that will develop later this
afternoon as the southernmost surface low of the bimodal
pressure system makes its closest pass inland of the area.
Another Wind Advisory will likely be needed for the beaches once
this mornings advisory has expired.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 3 AM Fri...Strong winds and scattered rainfall will
continue this evening and into the overnight hours for much of
the area as stacked low pressure lifts inland across the Mid-
Atlantic states. By early Friday morning, the upper trough axis
will pass overhead and surface flow will gradually back from
southwesterly to more westerly, while remaining gusty as high
pressure builds in from the Deep South. This wind shift may be
aided by the passage of a mainly dry cold front late,
effectively shutting off the tap of any remaining moisture in
the column and signaling a pattern change that will occur by
sunrise Friday morning. Overnight lows will be well above normal
as the advection of a more seasonable airmass will not begin
until very late in the period.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 340 AM Friday...
Saturday through Wednesday Night...A mostly zonal upper level
flow will prevail across the region through midweek providing
near normal temperatures for late December. Surface high
pressure will lead to dry conditions. Daytime temperatures will
generally be in the mid to upper 50s with overnight lows in the
30s to lower 40s.

Thursday...Still seeing some timing differences amongst the
mid-range models with the next system to impact our area. The
impacts from this system look weaker than the previous few
systems. Closed upper low will emerge from the Desert Southwest
and move up the Ohio Valley by late week with a strong surface
low moving well west and north of our region. However, low-level
moisture will increase with showers spreading east. The GFS is
quite a bit faster showing showers into our CWA during Thursday
afternoon, while the drier European keeps the area dry into
Friday. Will continue trend from previous forecast and have a
slight chance PoP for Thursday, as better chances come in later
Thursday night.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term /through 06Z Saturday/...
As of 1 AM Fri...Periods of light to moderate rainfall will
continue to plague the area through the rest of the morning. VFR
and MVFR conditions will prevail, but temporary IFR conditions
are possible in passing rain showers. VFR conditions are
expected through the day Friday, though a strengthening LLJ
across the area as a secondary low passes inland will bring
gusty southwest winds to all terminals that will last through
the afternoon and evening.

Long Term /Saturday through Tuesday/...
As of 340 AM Friday...With high pressure in control, expect
generally clear skies and VFR conditions to prevail through the
extended period.

&&

.MARINE...
Short Term /Today and Tonight/
As of 3 AM Fri...A brief respite from strong winds is expected
as the gradient temporarily weakens this morning. However, large
seas will continue across the coastal waters, and winds will
increase quickly again this afternoon. Powerful stacked low
pressure passing inland will bring strong southwest winds to
exposed marine areas beginning late afternoon and continuing
through the overnight hours. A Gale Warning remains in effect
for the coastal waters south of Oregon Inlet, where exposure to
the southwest winds will be greatest and the waters are warm
enough to enable winds of effectively mix to the surface.
Elsewhere, across the Pamlico Sound, and coastal waters north of
Oregon Inlet, winds may approach Gale at times later today, but
are expected to primarily remain in the strong SCA range.
Additional SCAs may be needed for the Neuse/Bay and Alligator
Rivers and the Albemarle Sound beginning this afternoon. Large
seas will accompany the strong winds, resulting in very
dangerous marine conditions through the period.

Large seas will also result in large surf for southerly facing
beaches south of Cape Hatteras, and a High Surf Advisory
remains in effect, with at least minor coastal erosion possible
through the next several high tide cycles.

Long Term /Saturday through Tue/...
As of 340 AM Friday...Gusty westerly winds will persist through
Saturday and Saturday night with elevated seas of up to 8-13
feet continuing. As high pressure builds in from the west, winds
and seas subside with winds becoming W to SW less than 15 kt
and seas dropping to 2 to 3 ft. A weak cold front will cross Sun
night with W winds near 15 kts Mon and seas 2 to 4 ft. High
pres building in from the W Tue with light winds and seas 2 to 3
ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 1 PM EST Saturday for NCZ095-103-104.
     Wind Advisory until 6 AM EST early this morning for NCZ095-103-
     104.
MARINE...Small Craft Advisory until 3 PM EST Saturday for AMZ135.
     Small Craft Advisory until 6 AM EST early this morning for
     AMZ130-131.
     Gale Warning until 7 AM EST Saturday for AMZ152-154.
     Gale Warning until 5 AM EST Saturday for AMZ156-158.
     Small Craft Advisory until 3 AM EST Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...CTC
AVIATION...CTC/CB
MARINE...CTC/CB/RF
Hazardous weather outlook, Dec 21, 4:11 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EST Fri Dec 21 2018

NCZ095-103-104-220915-
Carteret-Outer Banks Dare-Outer Banks Hyde-
411 AM EST Fri Dec 21 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Strong southwest winds will develop later today and continue through
tonight. Another Wind Advisory will likely be needed for mainly
areas along the immediate coast, especially given the saturated
soils, which make trees more likely to become uprooted.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-220915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
411 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-220915-
Onslow-
411 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Strong southwest winds will develop later today and continue through
tonight. A Wind Advisory may be needed for mainly areas along the
immediate coast, especially given the saturated soils, which make
trees more likely to become uprooted.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:25 PM ESTTornado WarningMHXDare, Hyde, Tyrrell50 min
Dec 20, 7:43 PM ESTSpecial Marine WarningMHX32 min
Dec 20, 8:08 PM ESTSpecial Marine WarningMHX22 min
Dec 20, 8:17 PM ESTSpecial Marine WarningMHX88 min
Dec 20, 8:19 PM ESTSpecial Weather StatementMHXCraven, Jones56 min
Dec 20, 8:34 PM ESTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico56 min
Dec 20, 8:46 PM ESTSpecial Marine WarningMHX59 min
Dec 20, 9:41 PM ESTSpecial Marine WarningMHX64 min
Dec 20, 9:49 PM ESTAreal Flood AdvisoryMHXBeaufort, Carteret, Craven, Jones, Onslow, Pamlico116 min
Dec 20, 10:40 PM ESTSpecial Marine WarningMHX95 min
Dec 20, 11:08 PM ESTSpecial Weather StatementMHXHyde67 min
Dec 20, 11:38 PM ESTAreal Flood AdvisoryMHXDare, Hyde3 hr
Dec 20, 11:57 PM ESTSpecial Marine WarningMHX93 min
Dec 21, 12:12 AM ESTSpecial Marine WarningMHX2 hr
Dec 21, 6:09 AM ESTWind AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more25 hr
Dec 21, 5:00 PM ESTSpecial Weather StatementMHXGreene, Pitt45 min

Nearby

Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.